Texas, 2020

Hail in Texas, September 27, 2020

September 27, 2020 · NWS SHV · 1 event in 1 county or zone

A strong upper level trough shifted southeast across the Southern Plains and into East Texas and Southwest Arkansas during the evening hours of September 27th, which reinforced the first fall cold front of the season southeast into the Ark-La-Tex from the late evening hours through the morning hours of September 28th. A strong southerly low level flow ahead of the front resulted in a rapid…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough shifted southeast across the Southern Plains and into East Texas and Southwest Arkansas during the evening hours of September 27th, which reinforced the first fall cold front of the season southeast into the Ark-La-Tex from the late evening hours through the morning hours of September 28th. A strong southerly low level flow ahead of the front resulted in a rapid increase in low level moisture north across East Texas, Southeast Oklahoma, and Southwest Arkansas ahead of the front, while strong large scale forcing increased near this boundary within an unstable air mass. As a result, a cluster of strong thunderstorms developed near and just ahead of the front, with one storm briefly becoming severe in Red River County Texas, where quarter size hail was reported between Bogota and Clarksville. These storms weakened as they spread southeast across East Texas, Southern Arkansas, and North Louisiana during the early morning hours of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 27, 8:05 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 27, 8:05 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
905 PM CDT Sun Sep 27 2020

.UPDATE...

With the aid of the Nighttime Microphysics GOES 16 RGB Channel
and 02z observations and regional radar mosaic, able to pick the
leading edge of a much cooler airmass in the form of a cold front
extending from between Fayetteville and Fort Smith, Arkansas to
south and east of Mcalester, Oklahoma to near Mineral Wells,
Texas. Southeast winds ahead of this cold front along with strong
northerly winds behind the boundary is still supporting some weak
to moderate frontal forcing which upper forcing still lags the
surface boundary a good bit. Mesoanalysis showing plenty of sfc
based CAPE near 2000J/KG but a strengthening boundary layer
suggests that the convection along and in the wake of the cold
front itself may be becoming slightly elevated. Still cannot rule
out the possibility of an isolated severe thunderstorm or two
near and northwest of the I-30 Corridor overnight but the window
of opportunity for this possibility will be closing quickly the
closer we get to the midnight hour.

For the update, previous forecast calls for categorical pops
across our northwest third with likely pops as far south as the
I-20 Corridor in Northwest Louisiana through 12z in the morning
and the latest HRRR along with 00z NAM output is in good agreement
with this timing and coverage. Sharp temperature drop behind the
cold front and thus a good 10 to 20 degree temperature drop can be
expected by 12z for those behind the boundary. May need a Lake
Wind Advisory for strong post frontal winds on Monday but will
forego that possibility to the next shift with further model data
to make this determination or not.

13

&&

.PREV DISCUSSION... /issued 528 PM CDT Sun Sep 27 2020/

AVIATION...

Much advertised cold front as of 22z was located across NE OK into
NW and W TX early this evening. Cu field ahead of this feature
across our airspace should continue to diminish this evening
before reforming later tonight as the boundary nears our northwest
airspace by midnight. With the aid of surface convergence, low
level moisture and upper level forcing, should see convection
develop along this boundary and move south and east through our
airspace during this TAF period. Began VCTS at the TXK/TYR/GGG/ELD
and SHV terminals beginning at 06z and slightly later for the LFK
and MLU terminals with TEMPO groups during the predawn hours for
TSRA, VSBY restrictions as well as MVFR ceilings and wind gusts
with convection. Otherwise, MVFR ceilings should quickly become
VFR and/or scatter out from northwest to southeast during the day
Monday with strong post frontal winds from the northwest,
sustained near 10-15kts with gusts upwards of 20 to 25kts at most
terminals on Monday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  74  54  74 /  70  50   0   0
MLU  65  76  54  74 /  30  70   0   0
DEQ  58  73  49  72 /  90  10   0   0
TXK  60  71  51  69 /  90  20   0   0
ELD  60  74  51  72 /  80  60   0   0
TYR  61  73  50  74 /  70  10   0   0
GGG  61  75  51  74 /  70  20   0   0
LFK  64  76  54  77 /  40  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13
Hazardous weather outlook, Sep 27, 3:42 AM CST, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
442 AM CDT Sun Sep 27 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-112-126-138-151>153-165>167-280945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Cass-Marion-Harrison-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
442 AM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Morning low clouds and patchy fog will give way to partly cloudy
skies today. However, late this evening into the overnight
period, showers and thunderstorms will develop along a cold front
moving into the region from the northwest. The Storm Prediction
Center has put out a Marginal Risk for severe weather across
portions of Southeast Oklahoma, Southwest Arkansas, and Northeast
Texas along and north of Interstate 30, as a few storms could
produce strong winds, large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A chance for showers and isolated thunderstorms will remain on
Monday as a cold front continues to move across the region. Cooler
and drier conditions will move into the region in wake of the
frontal passage through the remainder of the week, with
temperatures 5 to 10 degrees below climatic normals.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

TXZ096-108>111-124-125-136-137-149-150-280945-
Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-Gregg-
Cherokee-Rusk-
442 AM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of East Texas.

.DAY ONE...Today and Tonight...

Morning low clouds and patchy fog will give way to partly cloudy
skies today. Gusty conditions can be expected across East Texas,
as an enhanced pressure gradient will allow southerly winds to
increase to 15 to 20 mph with higher gusts. Late this evening
into the overnight period, showers and thunderstorms will develop
along a cold front moving into the region from the northwest. The
Storm Prediction Center has put out a Marginal Risk for severe
weather across portions of Northeast Texas along and north of
Interstate 30, as a few storms could produce strong winds, large
hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A chance for showers and isolated thunderstorms will remain on
Monday as a cold front continues to move across the region. Cooler
and drier conditions will move into the region in wake of the
frontal passage through the remainder of the week, with
temperatures 5 to 10 degrees below climatic normals.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

In the hours before

Special weather statement, Sep 27, 10:00 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1100 PM CDT Sun Sep 27 2020

TXZ096-280500-
Red River TX-
1100 PM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED RIVER COUNTY UNTIL MIDNIGHT
CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 11 miles east of Paris, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Boxelder, Bogata, Bagwell, Detroit, Annona, English,
Harts Bluff, Negley, Johntown, Cuthand and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 9531 3370 9479 3339 9491 3339 9494
      3340 9495 3339 9497 3339 9501 3338 9502
      3338 9505 3339 9506 3339 9508 3340 9510
      3337 9519 3338 9521 3337 9524 3338 9531
TIME...MOT...LOC 0400Z 291DEG 26KT 3364 9535

19
Special weather statement, Sep 27, 10:11 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1111 PM CDT Sun Sep 27 2020

OKZ077-280515-
McCurtain OK-
1111 PM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
1215 AM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cloudy, or 28 miles southeast of Clayton, moving
southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Eagletown, Plunketville, Smithville, Hochatown, Watson,
Battiest, Pickens, Mount Herman, Sherwood, Glover, Bethel and
Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9446 3395 9455 3415 9516 3424 9515
      3424 9506 3425 9505 3451 9504
TIME...MOT...LOC 0411Z 299DEG 26KT 3428 9501

19

The radar

The Shreveport radar (KSHV), 175 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red River

When
September 27, 10:33 PM CST
Where
Red River County, 1.65 mi E of Gintown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.532, -95.201

Quarter size hail fell on Highway 37 between Bogota and Clarksville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913750.